My very active 75 year old sister-in-law was prescribed Profex 300 mg, to be carried on her person and be taken in case of rarely occuring tachycardia. She has these attacks once every several months to a year.
One morning in bed, she felt elevated heart rate and took the pill, and ended up blacking out and eventually in a hospital ER here in Israel. There were no further consequences to this event, and her cardiologist prescribed Tambocor 100 mg (Flecainide Acet.) as an alternative medication to be carried and used only in similar emergencies. Both medications warn of possible dizziness side effect, but neither warn of fainting (extreme blood pressure
Even my pharmacist seems to think that while there many medications in this field, there is no way to predict which might have a fainting side effect, and what dosage is optimal.
Cardiology is the exception to the Israeli rule that health care providers are quickly and easily available, so I'm turning to you to ask:
1. Is Tambocor optimal for such emergency one-time use?
2. Should she obtain a number of lower-dosage tablets, and take them one at a time, until her tachycardia subsides? If so, how fast acting would Tambocor (or alternative) be, and how long should she wait between the first tablet and subsequent tablets?
3. Are there further tests might she take to determine best treatment.
4. Is the tachycardia itself causing a sharp depression in blood pressure and therefore the cause of fainting, and we shouldn't be blaming the medication?